Indiana, 2009

Flood in Indiana, April 15 to 16, 2009

April 15 to 16, 2009 · NWS IND · 1 event in 1 county or zone

April showers began on the 2nd day of the month and continued off and on for the entire month. The most significant rain of the month occurred on the 5th when 2 to 4 inches of rain fell in much of central Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$2,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

April showers began on the 2nd day of the month and continued off and on for the entire month. The most significant rain of the month occurred on the 5th when 2 to 4 inches of rain fell in much of central Indiana. Because the area had been wet from rain in the later portion of March and the first three days of April, lowland flooding quickly developed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 14, 11:15 PM EST, 2 hours earlier.

Area forecast discussion, Apr 14, 11:15 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1215 AM EDT WED APR 15 2009

.AVIATION...DISCUSSION FOR 150600Z TAF ISSUANCE.
WIDESPREAD IFR CIGS WILL BE THE RULE OVERNIGHT DESPITE IMPROVING
CIGS JUST TO OUR WEST.  SATELLITE SHOWED CLEARING OVER THE NORTHWEST
1/3 OF ILLINOIS AND MOST PLACES UPSTREAM HAD IMPROVED TO MVFR.
HOWEVER MODEL SOUNDINGS INDICATE SOME LOWERING IN CIGS OVERNIGHT.
AREAS OF MVFR FOG OR POSSIBLY IFR POSSIBLE FROM KIND AND KBMG AREAS
AND EASTWARD.

ON WEDNESDAY THERE SHOULD BE A GRADUAL IMPROVEMENT TO MVFR CIGS AND
THEN VFR MOST AREAS WEDNESDAY EVENING AS DRIER AIR GRADUALLY MOVES
INTO OUR REGION AND HIGH PRESSURE BUILDS INTO THE GREAT LAKES.

&&

.PREVIOUS DISCUSSION...

FORECAST FOCUS IS ON CHANCES FOR RAIN INTO WED AS WELL AS SKY COVER.

AT 18Z AN UPPER LOW WAS ACROSS NRN INDIANA WITH SFC LOW ACROSS WRN
OHIO. SMALL AREA OF RAIN WAS ACROSS NERN FORECAST AREA /FA/ WITH
MORE RAIN ACROSS NRN IN AND LOWER MI. EXTENSIVE CLOUD COVER WAS
ACROSS THE REGION.

MODELS ARE IN DECENT AGREEMENT AND WILL USE A BLEND.

UPPER LOW WILL DRIFT ESE INTO WED. THIS PATH WILL KEEP MOST OF THE
RAIN OUT OF THE FORECAST AREA...BUT THERE IS ENOUGH LINGERING WEAK
FORCING BEHIND THE LOW FOR CHANCE POPS ACROSS MUCH OF THE FA
TONIGHT. WITH THE CLOUD COVER AND ONLY WEAK COLD ADVECTION WENT
CLOSER TO THE WARMER MAV NUMBERS MOST AREAS.

SFC TROF WILL LINGER ACROSS THE ERN FA WED MORNING SO KEPT LOW
CHANCE POPS THERE. OTHERWISE TIME SECTIONS SHOW PLENTY OF LOW LEVEL
MOISTURE. THIS COMBINED WITH THE CYCLONIC FLOW SHOULD KEEP CLOUDS
AROUND. IF ANY BREAKS DO DEVELOP...CU RULE INDICATES THESE WILL FILL
IN QUICKLY. AGAIN WENT CLOSER TO COOLER MET NUMBERS FOR TEMPS.

TIME SECTIONS SHOW THAT LOW LEVEL MOISTURE WILL LINGER INTO WED
NIGHT. WHILE CLOUDS SHOULD SLOWLY DECREASE AS MOISTURE THINS AND
FLOW BECOMES ANTICYCLONIC...FEEL THERE WILL BE ENOUGH TO GO CLOSER
TO WARMER MOS.

DRY AND MILD WEATHER WILL THEN CONTINUE THRU FRI. THERE STILL IS
ENOUGH UNCERTAINTY IN SPEED OF WEEKEND SYSTEM TO KEEP POPS ABOUT THE
SAME AS PREV FORECAST...WITH HIGHEST POPS ON SUN.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...JH
PUBLIC...CS
Hazardous weather outlook, Apr 14, 2:13 PM EST, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
313 PM EDT TUE APR 14 2009

INZ021-030-031-036>042-045>049-054>057-062>065-072-151915-
CARROLL-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON-
DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-MORGAN-
JOHNSON-SHELBY-RUSH-MONROE-BROWN-BARTHOLOMEW-DECATUR-JENNINGS-
313 PM EDT TUE APR 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ028-029-035-043-044-051>053-060-061-067>071-151915-
WARREN-TIPPECANOE-FOUNTAIN-VERMILLION-PARKE-VIGO-CLAY-OWEN-
SULLIVAN-GREENE-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-
313 PM EDT TUE APR 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND FAR SOUTHERN
SECTIONS OF CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WIDESPREAD LOWLAND FLOODING WILL CONTINUE ALONG THE WABASH RIVER
IN WESTERN INDIANA...THE WHITE RIVER IN SOUTHWEST INDIANA...AND
THE EAST FORK WHITE IN JACKSON COUNTY. SEE THE LATEST HYDROLOGIC
STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

LOW LAND FLOODING WILL CONTINUE THROUGH THE WEEK.

ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Jackson

When
April 15, 1:15 AM EST to April 16, 6:45 PM EST
Where
Jackson County, 2.62 mi NW of Reddington to 2.37 mi NNE of Reddington
Cause
Heavy Rain
Crop damage
$2,000
Reported by
River/Stream Gage
Coordinates
39.055, -85.867

Brief lowland flooding returned again for the third time within about a week along the East Fork White River in/near Rockford, Indiana. The river crested 0.9 feet above flood stage on April 16th at a reading of 12.9 feet. Significant agricultural lands typically begin to flood at 12 feet. Damage costs are grossly estimated.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176741.